Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

August 19, 2021Cheyenne County, Nebraska

NWS Cheyenne, WY issued this special weather statement at Aug 19, 2021, 2:06 PM MDT for Cheyenne County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 2:06 PM MDT (20:06 UTC)
Expired
Aug 19, 2021, 2:30 PM MDT
In force
24 min
Issued by
NWS Cheyenne, WY
Hail
0.88 in
Wind
50

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 153 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

803 
WWUS85 KCYS 192006
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
206 PM MDT Thu Aug 19 2021
 
NEZ055-192030-
Cheyenne NE-
206 PM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of central Cheyenne
County through 230 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sidney Airport, or near Sidney, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Sidney, Gurley, Colton, Brownson and Sidney Airport. 

This includes Interstate 80 in Nebraska between mile markers 49 and
64.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4101 10298 4110 10318 4139 10304 4125 10273
TIME...MOT...LOC 2006Z 210DEG 16KT 4113 10304 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

Hammer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 19, 12:12 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 19, 12:12 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1212 PM MDT Thu Aug 19 2021

.SHORT TERM...(Today through Friday night)
Issued at 355 AM MDT Thu Aug 19 2021

Active weather expected today and tonight, and possibly early
Friday morning, as the potent Pacific upper level trough slowly
moves east across the region. Convection is still ongoing across
Niobrara and Converse Counties early this morning with some
thunderstorm activity near Lusk and Douglas. Additional convection
is initiating further west across Colorado and central Wyoming.
Expect this trend to continue this morning with bands of showers
and thunderstorms lifting northeast and north near the Continental
Divide. The surface cold front has now pushed across all of
southeast Wyoming and half of the western Nebraska panhandle, with
current surface analysis and obs showing the frontal boundary
stalled just north of Alliance Nebraska and extending southwest
into Scotts Bluff County and just east of Kimball Nebraska. Models
show this front meandering between western Nebraska and the
Laramie Range today as a few waves of low pressure form along the
front. This general location will be where the potential of severe
thunderstorm will be more common this afternoon and this evening.

1) Severe thunderstorm threat

SPC continues with the Slight Risk of severe thunderstorms across
most of the eastern plains of southeast Wyoming and all of the
western Nebraska panhandle. Current high res models show Tstorm
initiation sometime between 1 to 4 PM, and possibly continuing
through 8 to 10 PM late this evening as the upper level trough
axis gradually moves across eastern Wyoming. A tornado threat has
also been introduced near and southeast of the triple point of the
frontal system and associated surface low, with model sounding
showing 0-1km Helicity Indices of 150 to 300 along and east of the
I-25 corridor. Environment looks favorable for a few tornadoes,
especially far southeast Wyoming and the central/southern NE
panhandle. Otherwise, primary storm mode should be discrete
supercells earlier during the event, with a few different rounds
of thunderstorms possible (one further north around noon, with the
second one further south colocated with the main hail and TOR
threat). Further west, lower CAPE values and straight hodographs
with plentiful shear should result in mainly heavy rainfall and
strong gusty winds with the potential for damaging winds. Between
these two areas is where the most uncertainty exists, including
most of the immediate I-25 corridor and the Laramie Valley. The
convective wind threat further to the west does not look as
impressive as yesterday, mainly due to much lower CAPE values
associated with thick cloud cover. Severe weather threat should
end by 10 PM tonight, with some convective showers through
midnight as the trough axis pushes through the region.

2) Flash Flood Threat

Marginal risk for flash flooding/areal flooding still exists today
across all of southeast Wyoming and western Nebraska. Not seeing
any clear signs of training thunderstorms since the frontal
position is east of the mountains and fluctuates quite a bit
depending on where and when the wave(s) of low pressure develop
and evolve at the surface. This is making the flash flood threat
uncertain with high res models showing rapid storm motion through
the duration of the event. In addition, not sure how outflow
boundary interaction will play into all of this. Will keep an eye
on this for now with Flood Advisories appearing more likely at
this time.

3) Potential strong winds and mountain snowfall

As the trough axis pushes to the east into the Dakotas and
Nebraska late tonight, 700mb temperatures plummet to almost 0c
across the mountains with widespread 700mb temperatures between
1c to 3c. With some precipitation still around and expected local
upslope flow, believe the higher peaks and even the higher
mountain passes around 10,000 feet have a good chance at seeing
their first snowfall of the season. The higher peaks may even see
a few inches of snowfall by Friday morning with a few models
showing 0.1 to 0.25 liquid across the Sierra Madre and Snowy Range
late tonight. In addition, westerly winds will rapidly increase
after midnight tonight behind the trough axis. Wind analysis of
the gap wind/wind prone areas show a good potential for an early-
season high wind event. Decided to upgrade the Arlington/Elk
Mountain zone for gusts up to 65 mph late tonight through Friday
morning. Models continue to trend upward on 700mb winds and
700-500mb subsidence. Even our local wind models showing pretty
high gradients. Kept the High Wind Watch going for the southern
Laramie Range & foothills and the Bordeaux area due to lower
confidence. Gusty winds are expected outside of these areas on
Friday with gusts up to 45 mph possible across most of the area.

For the rest of Friday, drier air will push into the region with
much cooler temperatures in the 60s (west of I-25) to mid 70s
(east of I-25) expected over the region. Lowered POP and trended
them lower than model consensus due to the drier airmass and
considerable subsidence aloft.

.LONG TERM...(Saturday through Wednesday)
Issued at 305 AM MDT Thu Aug 19 2021

Long range models continue to show generally drier and quiet
weather across southeast Wyoming and western Nebraska this weekend
through the middle of next week. A few weak shortwave troughs, embedded
in the near-zonal/weak southwest flow aloft, will push east across
the region. Other than enhancing some thunderstorm activity, not
much is expected from these systems. Temperatures will remain on
the cool side Saturday, especially in the morning, with early
morning lows in the 40s and some mid to upper 30s in the cooler
valleys west of the Laramie Range and I-25 corridor. Highs on
Saturday will be about 5 to 10 degrees warmer compared to Friday
with afternoon temperatures in the mid 70s to low 80s. Models show
the first upper level trough rapidly moving east across Montana
and Wyoming. Due to it's progressive nature, low level moisture
won't be able to return to a significant part of the high plains,
so kept POP on the low side for now with the best chance for some
isolated/widely scattered thunder showers in the mountains and
across central Wyoming. Daytime temperatures are expected to
slowly increase Sunday and Monday as 500mb heights increase
towards 590dm. Highs in the mid 80s to mid 90s are expected to
return to most of the area by Monday. It will be windy during the
weekend with gusts up to 45 mph possible across most of southeast
Wyoming, especially in and near the Wind Prone areas. The best
midlevel gradient shift northward into early next week, so winds
do not appear as strong as a few days ago. For later in the week,
models are starting to show the return of some Monsoon moisture to
the Front Range by Wednesday and Thursday next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1207 PM MDT Thu Aug 19 2021

MVFR conditions may persist for a few more hours across western NE
terminals w/ low stratus remaining in place. Otherwise, VFR should
prevail outside of convection. Scattered showers and thunderstorms
are expected to develop across much of the area this afternoon and
evening. The strongest storms may produce strong/erratic winds and
potentially small hail. An increase in winds can be expected later
tonight through Friday morning with mountain wave turbulence along
the Laramie Range. Wind gusts in excess of 35 kts are possible for
the southeast Wyoming terminals after 12z Friday.

&&

.FIRE WEATHER...
Issued at 216 AM MDT Thu Aug 19 2021

Minimal fire weather concerns through this weekend as a Pacific
storm system tracks east over the area today and Friday. This
system will bring much cooler temperatures, higher humidity, and a
good chance for widespread wetting rainfall. There is also the
chance that some mountain snowfall late tonight and into early
Friday morning. Drier conditions and warmer temperatures expected
early next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from midnight tonight to noon MDT Friday for
     WYZ110.

     High Wind Watch from midnight MDT tonight through Friday morning
     for WYZ116.

     High Wind Watch from late tonight through Friday morning for
     WYZ106-117.

NE...None.
&&

SHORT TERM...TJT
LONG TERM...TJT
AVIATION...CLH
FIRE WEATHER...TJT
Hazardous weather outlook, Aug 19, 5:40 AM MDT, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
540 AM MDT Thu Aug 19 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
201145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
540 AM MDT Thu Aug 19 2021

This hazardous weather outlook is for the western Nebraska
panhandle...east central Wyoming and far southeast Wyoming along
and east of Interstate 25.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms will redevelop late this morning and
early this afternoon and quickly move northeast across the area as
a Pacific storm system drifts east over the area. Some of these
thunderstorms will become severe today with several rounds of
thunderstorms possible into late this evening. Severe
thunderstorms may contain strong winds, very heavy rainfall which
may result in flash flooding, and large hail. Please monitor the
latest forecasts for additional statements or severe weather watches
this afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Much cooler temperatures are expected behind the surface cold
front Friday and Saturday.

.Spotter information statement...

Spotter activation is possible this afternoon and this evening.

WYZ104-105-109-111>115-201145-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
540 AM MDT Thu Aug 19 2021

This hazardous weather outlook is for portions of south central
Wyoming, mainly west of Interstate 25.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms will continue to redevelop this morning
and quickly move northeast across the area as a Pacific storm
system drifts east over the area. Some of these thunderstorms may
become strong today with several rounds of thunderstorms possible
into late this evening.

In addition, some light snowfall is possible across the higher
peaks of the Snowy Range and Sierra Madre Range tonight and early
Friday morning as the colder air arrives behind the cold front.
Any snow accumulations should be minimal and confined to areas
above 10,000 feet.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Much cooler temperatures are expected behind the surface cold
front Friday and Saturday. Strong gusty winds are expected Friday
morning across the wind prone areas.

.Spotter information statement...

Spotter activation is unlikely, but spotters are urged to alert
the National Weather Service of any strong winds and hail.

WYZ110-201145-
North Snowy Range Foothills-
540 AM MDT Thu Aug 19 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms will continue to redevelop this morning
and quickly move northeast across the area as a Pacific storm
system drifts east over the area. Some of these thunderstorms may
become strong today with several rounds of thunderstorms possible
into late this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Locally strong west winds are forecast for the Arlington and Elk
Mountain areas as the storm system pushes east of the region. West
winds of 35 to 45 mph with gusts up to 65 mph are possible Friday
morning. Winds are expected to diminish slightly in the afternoon.

.Spotter information statement...

Spotter activation is unlikely, but spotters are urged to alert
the National Weather Service of any strong winds and hail.

In the hours before

Special weather statement, Aug 19, 10:00 AM MDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1000 AM MDT Thu Aug 19 2021

WYZ101-102-191645-
Converse County Lower Elevations WY-Niobrara County WY-
1000 AM MDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of northwestern Niobrara
and northeastern Converse Counties through 1045 AM MDT...

At 959 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bill to 13 miles west of Keeline. Movement was
north at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bill, Dull Center, Manning Ranch and Lance Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4299 10471 4265 10507 4325 10549 4350 10541
      4350 10483
TIME...MOT...LOC 1559Z 181DEG 27KT 4322 10527 4277 10502

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Hammer
Special weather statement, Aug 19, 1:35 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
135 PM MDT Thu Aug 19 2021

NEZ055-192000-
Cheyenne NE-
135 PM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of central Cheyenne
County through 200 PM MDT...

At 135 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lorenzo, or 11 miles southwest of Sidney, moving north at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sidney, Gurley, Brownson, Sidney Airport and Lorenzo.

This includes Interstate 80 in Nebraska between mile markers 44 and
59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4140 10320 4134 10285 4100 10300 4100 10326
      4101 10326
TIME...MOT...LOC 1935Z 193DEG 32KT 4103 10314

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hammer
Special weather statement, Aug 19, 2:06 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
206 PM MDT Thu Aug 19 2021

NEZ055-192030-
Cheyenne NE-
206 PM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of central Cheyenne
County through 230 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sidney Airport, or near Sidney, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sidney, Gurley, Colton, Brownson and Sidney Airport.

This includes Interstate 80 in Nebraska between mile markers 49 and
64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4101 10298 4110 10318 4139 10304 4125 10273
TIME...MOT...LOC 2006Z 210DEG 16KT 4113 10304

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:34 PM MDTSpecial Weather StatementCYSLaramie26 min
Aug 18, 7:41 PM MDTSpecial Weather StatementCYSGoshen34 min
Aug 18, 9:49 PM MDTSpecial Weather StatementCYSGoshen41 min
Aug 19, 2:10 AM MDTHigh Wind WarningCYSAlbany, Carbon, Laramie34 hr
Aug 19, 10:00 AM MDTSpecial Weather StatementCYSConverse45 min
Aug 18, 6:46 PM MDTSpecial Weather StatementCYSDawes29 min
Aug 18, 7:06 PM MDTAreal Flood AdvisoryCYSDawes4 hr
Aug 18, 7:10 PM MDTSpecial Weather StatementCYSScotts Bluff35 min
Aug 18, 7:16 PM MDTSpecial Weather StatementCYSSioux29 min
Aug 18, 9:17 PM MDTSpecial Weather StatementCYSSioux43 min
Aug 19, 1:35 PM MDTSpecial Weather StatementCYSCheyenne25 min
Aug 19, 2:34 PM MDTSpecial Weather StatementCYSCheyenne26 min
Aug 19, 3:18 PM MDTSpecial Weather StatementCYSCheyenne27 min
Aug 19, 4:28 PM MDTAreal Flood AdvisoryCYSCheyenne2 hr
Aug 19, 4:37 PM MDTSpecial Weather StatementCYSBox Butte38 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.